Welcome to readers arriving via Adam Brown’s referral from Cracked.com. I’ve since moved my blog where I have written extensively on the fake weed phenomenon over the last year-and-a-half.
Click here to read my compilation of synthetic marijuana posts at the new home of this blog.
From the overnight e-mail referrals of PharmGirl, MD, whose insomnia fuels much of my blogging, comes a story from Middletown, Indiana, on the death of a 28-year-old woman from smoking a synthetic marijuana product.
From WXIN-TV in Indianapolis:
A mother of two is dead after using a synthetic-marijuana laced incense known as “Spice.”
Now her friends and family want the drug outlawed since more and more people appear to be dying from it.
“Yesterday I lost one of the most important people in my life,” says Heather Hogan, blinking back tears, still trying to make sense of a life taken so suddenly.
Several “herbal incense” products sold as K2 or Spice (usually Spice Gold) have permeated the media over the last year, in the US at least, as legal alternatives to marijuana. These products contain one or more synthetic chemicals designed to bind the same cannabinoid receptors in the brain as those affected by the active compounds in marijuana. These synthetic compounds, called cannabimimetics, do not have the same chemical structure as marijuana’s THC but still have equal or greater potency and effectiveness. Most recognized among these chemicals is JWH-018, so named by the research team of Clemson University professor emeritus, John W. Huffman, who worked on these molecules as biological probes in the mid-1990s together with some of the best behavioral pharmacologists in the US.
However, if these compounds do indeed behave like those in marijuana, deaths associated with their use might not be expected. However, there is at least one other Indiana death from May that is associated with Spice use. Unlike the current article, the May case has a statement from the coroner:
“Given that it was reported that the decedent may have used an unknown substance call “K 12 spice”, a synthetic drug being used by some smokers as a legal substitute to marijuana, we will review the toxicology results to determine what chemicals are involved. We know that there are current studies being done to determine the effects of this substance. We will follow this case closely and watch for other related types of unexpected deaths.”
The coroner probably meant K2, not K12. But regardless, could this stuff cause death?
DrugMonkey, Leigh, and I have been monitoring the literature and our comment threads but most of what we see are from users who report, at worst, some very unpleasant experiences with K2 or Spice use. However, a couple of our commenters have noted that the products can cause seizures. And if severe enough, a seizure can cause death. (P.S. Leigh has started writing a new blog at Scientopia.org called Neurodynamics.)
This particular commenter of ours who purchased pure JWH-018 to make his own herbal blend reports that while one cannot usually overdose on marijuana, high doses of this compound are very different. Other habitual marijuana users report that some high-dose effects of K2 Spice reported sound similar to those of very strong strains of cannabis.
More and more of these kinds of products are popping up under other names such as Colorado Chronic, Dragon Spice, HUSH, and others.
So, what’s the story here? Let’s assume for a moment that these deaths can be causally linked to synthetic marijuana use.
Could lethal effects of K2 Spice be due to a synthetic contaminant?
My hypothesis is driven by pharmacology/toxicology history. In the early 1980s, young people started showing up in San Francisco hospitals with symptoms of shaking and muscle rigidity that looked just like Parkinson’s disease that usually afflicts folks in the 60s or, in the early-onset version, their 40s. The cases were traced back to an East Coast chemistry graduate student who had been trying to synthesize MPPP an analog of the synthetic opioid drug, meperidine, to prepare a “synthetic heroin.”
In this 1983 Science paper, J William Langston and other colleagues at Stanford identified the presence and activity of a neurotoxic by-product of illicit MPPP syntheses called MPTP. Langston’s group reviewed that case of the Maryland chemistry graduate student who had presented with similar symptoms in 1976 while using this 1947 synthetic scheme, part of a series of four piperidine synthesis papers in that issue of the Journal of Organic Chemistry. Davis et al. reported on this case in 1979 in Psychiatry Research that the student noted the onset of parkinsonian side effects when injecting the compound made after taking some synthetic shortcuts following several successful batches. The student, now known as Barry Kidston, died after a cocaine overdose and his brain slices are those shown in the Davis paper.
Langston’s group later reported in Neuroscience Letters that MPTP is metabolized in the brain of non-human primates to the highly-reactive neurotoxin, MPP+ (interestingly, an equally high ratio of MPP+ to MPTP was observed in the heart but I’ve not read anything about cardiac effects of MPTP). I should also note that the use of non-human primates for this work was critical to understanding how this toxin caused parkinsonism – the effects were not seen in rats given MPTP.
Production of this highly-reactive pyridinium ion was later shown to result form neuronal metabolism by monoamine oxidase B, the same enzyme we normally use to inactivate dopamine. The MPP+ caused selective death of dopamine neurons in the substantia nigra, “comparable in severity to that usually seen in idiopathic parkinsonism.” (Quote from Langston et al, Science 1983; 219:979-80 about Kidston’s pathology)
For more reading on this topic, Langston co-authored a 1995 book entitled, The Case of the Frozen Addicts, that also fueled a NOVA special. A New England Journal of Medicine review of the book appears here.
This remains an active area of research today because environmental causes of parkinsonism may be mediated similar by compounds we encounter daily – in the 1980s, Sol Snyder’s group at Hopkins showed that MPP+ is made in and exported from astrocytes to kill surrounding neurons and just last year another group at Rochester and Columbia showed that identified an organic cation transport protein, oct3, that’s responsible for this export.
In the case of JWH-018 and related compounds, they are not piperidine (a six-membered saturated ring containing nitrogen) but rather indoles, a five-membered nitrogen-containing ring connected to a benzyl ring. Both are heterocycles, meaning they are carbon rings with nitrogen and, like the methyl on the pyridine nitrogen in MPTP, the nitrogen in JWH-018 is modified with an aliphatic group (a five-carbon pentyl group, in this case).
My question to my chemistry colleagues is whether something could happen in the JWH-018 synthesis to create a situation on the indole that could allow this to be activated to a reactive cation. I’m not sure how the carbonyl electrons one carbon off from the indole might influence things. But then again, we have indoles everywhere endogenously – in tryptophan and serotonin.
Just thinking out loud here – although I’m happy to partner with one of my chemistry colleagues to suss this out – but the cases of deaths reported with K2 Spice, if causally associated, seem too sporadic to be a general theme. The fact that these two cases (and perhaps three) in Indiana smells to me like a locally-restricted distribution of a “bad batch.” I anticipate that poison control centers and forensic analytical chemists in Indiana are on the case.
But here’s a case where I really wish I knew chemistry better. But, in true blog tradition, I’d rather open up this discussion to chemists of the blogosphere rather than try and be all secretive and see if this hypothesis can be quietly tested with my colleagues.
I see that some of my chemist friends have followed me over here from the old digs at ScienceBlogs – what say you, o learned ones?